Texas, 2014

Drought in Texas, May 1 to 31, 2014

May 1 to 31, 2014 · NWS CRP · 5 events in 5 counties and zones

Above normal rainfall occurred over most of South Texas during the month of May. Below normal rainfall occurred in eastern Calhoun County and northern La Salle County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall occurred over most of South Texas during the month of May. Below normal rainfall occurred in eastern Calhoun County and northern La Salle County. Rainfall amounts of 5 to 6 inches occurred over portions of the Brush Country, Coastal Bend, and western Victoria Crossroads. Higher amounts of 8 to 10 inches occurred over Goliad and Victoria Counties. This rainfall reduced the area of severe drought over the Victoria Crossroads by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 30, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1232 AM CDT THU MAY 1 2014

.DISCUSSION...UPDATED FOR 06Z AVIATION.

&&

.AVIATION...MID/HIGH CLOUDS WILL LINGER OVERNIGHT WHILE LOWER
ATMOSPHERE REMAINS DRY. AN UPPER DISTURBANCE AND JET STREAK AROUND
DAY BREAK COULD LEAD TO ISOLATED SHOWERS OR STORMS...BUT CHANCES
TOO SMALL TO INCLUDE IN TAF AT THIS POINT. ISOLATED ELEVATED
SHOWERS REMAIN POSSIBLE THROUGH THE DAY AND TOMORROW NIGHT.

&&

.PREV DISCUSSION... /ISSUED 824 PM CDT WED APR 30 2014/

DISCUSSION...THE 00Z CRP SOUNDING SHOWED DRY CONDITIONS BELOW
700MB WHILE MOISTURE IN THE MID/UPPER LEVELS CONTINUES TO STREAM
ACROSS THE REGION. LACK OF DYNAMICS OVERNIGHT WILL RESULT IN NO
SIGNIFICANT PRECIP. MAINLY JUST MID/UPPER LEVEL CLOUDS FOR TONIGHT
WHICH WILL KEEP MN TEMPS FROM BOTTOMING OUT. A REINFORCING WEAK
SURGE OF SFC HIGH PRESSURE WILL LEAD TO WINDS RESTRENGTHENING OVER
THE MARINE AREAS OVERNIGHT. SUSTAINED WINDS SHOULD REMAIN BELOW
ADVISORY LEVELS BUT COULD FLIRT WITH 20KT AT TIMES. FOR NOW WILL
CONTINUE WITH SCEC WORDING FOR THE MARINE FCST. OVERALL FCST LOOKS
ON TRACK WITH NO MAJOR CHANGES AT THIS TIME.

PREV DISCUSSION... /ISSUED 622 PM CDT WED APR 30 2014/

DISCUSSION...SEE AVIATION SECTION FOR 00Z TAFS.

AVIATION...VFR CONDITIONS WILL EXIST THROUGH THE PERIOD WHILE AN
AXIS OF MID AND HIGH LEVEL MOISTURE WILL MAINTAIN BKN-OVC SKIES.
AN UPPER LEVEL DISTURBANCE OVER MEXICO WILL MOVE NORTHEAST INTO
SOUTH TEXAS BY 12Z THURSDAY. THIS DISTURBANCE COULD LEAD TO
ISOLATED ELEVATED CONVECTION OVER SOUTH TEXAS ON THURSDAY BUT
COVERAGE NOT EXPECTED TO BE ENOUGH TO WARRANT MENTIONING IN THE
FORECAST AT THIS POINT.

PREV DISCUSSION... /ISSUED 323 PM CDT WED APR 30 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...H5 VORT MAX
CURRENTLY MOVING ACROSS STATE OF SINALOA MX IS PROG TO ADVECT
ACROSS OUR CWA AFTER MIDNIGHT TONIGHT WITH A H25 JET STREAK
DEVELOPING OVERHEAD. MID/UPPER LEVEL MOISTURE WILL INCREASE AHEAD
OF THIS DISTURBANCE THROUGH THE NIGHT WILE NNE WINDS FROM SFC TO
H85 WILL KEEP LOWER LEVELS DRY. MARGINAL UPTICK IN OMEGA FROM MID
LEVEL DISTURBANCE SHOULD BE ENOUGH TO LEAD TO AT LEAST ISOLATED
SHOWERS WITH A FEW RUMBLES OF THUNDER LATE TONIGHT AND INTO THE
DAY THURSDAY AND THUS HAVE INCREASED POPS TO SLIGHT CHANCE FOR
THURSDAY. SHOULD BE NOTED THAT MID LEVEL LAPSE RATES TONIGHT AND
THURSDAY ARE PROG TO BE LESS THAN VALUES THAT WERE IN PLACE THIS
MORNING. AN ADDITIONAL DISTURBANCE AHEAD OF MAIN H5 TROUGH AS WELL
AS MORE FAVORABLE DEVELOPMENT/POSITIONING OF UPPER LEVEL JET BY
THURSDAY NIGHT SHOULD LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS
/MORE THUNDER THURS NIGHT THAN DURING THE DAY THURS/. CLOUD COVER
AND ENOUGH MIXING IN THE LOWER LEVELS SHOULD PREVENT MIN TEMPS
FROM FALLING TO STATISTICAL GUIDANCE LEVELS TONIGHT. THICKENING OF
MID/HIGH LEVEL CLOUD COVER THURSDAY WILL LIMIT HEATING POTENTIAL
DURING THE DAY THURS WITH MAX VALUES EXPECTED TO BE BELOW
SEASONABLE NORMS.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...EXTENDED PERIOD DOMINATED BY
SURFACE HIGH PRESSURE OVER THE NORTHWEST GULF DRIFTING SLOWLY TO THE
ATLANTIC COAST BY THE END OF THE PERIOD. BY SATURDAY NIGHT THE RIDGE
AXIS WILL BE FAR ENOUGH EAST FOR ONSHORE FLOW TO RESUME...WITH THE
ATTENDANT INCREASES IN TEMPERATURE AND HUMIDITY...ESPECIALLY MINIMUM
TEMPERATURES. UPPER LEVELS FEATURE A WEAK SHORTWAVE PASSAGE EARLY IN
THE PERIOD...THEN BROAD RIDGING OVER THE CENTRAL CONUS THROUGH MUCH
OF NEXT WEEK. NO PRECIPITATION EXPECTED THROUGH THE EXTENDED
PERIOD.

MARINE...WIND SPEEDS ARE FINALLY RELAXING AND SEAS ARE BEGINNING
TO SUBSIDE AS A RESULT. SMALL CRAFT ADVISORY FOR OFFSHORE WATERS
IS IN EFFECT UNTIL 6 PM CDT BUT MAY BE ABLE TO BE CANCELED EARLY
IF CURRENT TRENDS CONTINUE. AN ADDITIONAL INCREASE IN WIND SPEEDS
IS EXPECTED OVERNIGHT WITH SUSTAINED VALUES AVERAGING BETWEEN 15
AND 20 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  59  81  56  86  /  20  20  10  10  10
VICTORIA          76  52  82  53  85  /  20  20  10  10  10
LAREDO            80  60  84  59  92  /  20  20  10  10  10
ALICE             77  54  81  53  89  /  20  20  10  10  10
ROCKPORT          75  58  78  61  80  /  20  20  10  10  10
COTULLA           77  55  81  53  90  /  20  20  10  10  10
KINGSVILLE        77  55  81  55  88  /  20  20  10  10  10
NAVY CORPUS       74  62  77  62  79  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

PZ/83...AVIATION
Hazardous weather outlook, Apr 30, 4:53 AM CST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
553 AM CDT WED APR 30 2014

TXZ229>234-239>247-011100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
553 AM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
553 AM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR OFFSHORE WATERS THROUGH 1PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/LK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Goliad

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought remained over the northern half of the county.

Drought, Calhoun

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought remained over the northern half of the county.

Drought, Victoria

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Severe drought remained over the extreme southeast part of the county.

Drought, Aransas

When
May 1, 12:00 AM CST to May 21, 12:00 AM CST
Where
Aransas forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought ended over the county by the latter part of the month.

Drought, Refugio

When
May 1, 12:00 AM CST to May 21, 12:00 AM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought ended over the county by the latter part of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524249, 524250, 524251, 524253, 524254.